Let's hope that Tom Cruise is not reading this article because we're going to discuss antidepressants. An unusual symptom of withdrawal from certain antidepressants is the phenomenon known as brain shivers. The antidepressants venlafaxine (Effexor), duloxetine (Cymbalta) and escitalopram (Lexapro) have all been associated with brain shivers, with Effexor leading the pack. Effexor and Cymbalta are serotonin and noradrenalin reuptake inhibitors (SNRIs) and Lexapro is a selective serotonin reuptake inhibitors (SSRI), all of which affect the levels of serotonin (a neurotransmitter) in the brain. Many who suffer from depression report experiencing brain shivers as a result of tapering off of these antidepressants and some people report experiencing brain shivers as a result of missing only one dose, making it one of the most serious symptoms of withdrawal.
Here are a few facts to help you better understand brain shivers, one of the more severe of the prescription drug withdrawal symptoms.
- Brain shivers are an unpleasant experience. I've heard them described as similar to the feeling of someone vomiting inside of your brain. Some people experience a feeling almost like that of an electric shock, the sense of having hit one's funny bone, or like a strobe light pulsing inside of your head.
- A brain shiver is often followed by a brief but significant sense of vertigo, nausea, disorientation, lightheadedness, and/or ringing in the ears.
- Brain shivers are brief episodes, usually lasting only several seconds at a time. Although the episodes themselves are brief, the experience of having brain shivers intermittently can last anywhere from several days up to a month.
- Brain shivers often occur upon either a shifting of one's eyes or any sudden motion of the head.
- The brain shiver sensation tends to remain primarily in the head but can sometimes begin in the head and radiate downward and outward.
- Although many doctors are not familiar with this side effect, the clinical terminology used to describe brain shivers includes paresthesia (a fancy word for tingling), electric shock sensations and discontinuation symptoms (a bit of an understatement there, eh?).
- Brain shivers tend to increase in frequency as the withdrawal time from the antidepressant increases, again oftentimes mimicking electric shocks.
- There is no known danger or consequence of experiencing brain shivers.
- Brain shivers have also been reported following use of the drugs commonly known as Ecstasy and LSD (which are structurally similar to serotonin).
By all accounts, you'll know a brain shiver when you have one. It's not just run-of-the-mill dizziness, but an Electric Kool-Aid Acid kind of vertigo. If you believe you suffer from brain shivers, let your physician know. You'll not only be helping yourself but you'll help educate the medical profession as to the existence of a withdrawal symptom that has been underreported.